Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Polynomial extension operators for $ H^1$, $ \boldsymbol{\mathit{H}}(\mathbf{curl})$ and $ \boldsymbol{\mathit{H}}(\mathbf{div})$-spaces on a cube

Authors: M. Costabel, M. Dauge and L. Demkowicz
Journal: Math. Comp. 77 (2008), 1967-1999
MSC (2000): Primary 65N35, 65N30; Secondary 78M10, 35J05
Published electronically: April 29, 2008
MathSciNet review: 2429871
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is devoted to the construction of continuous trace lifting operators compatible with the de Rham complex on the reference hexahedral element (the unit cube). We consider three trace operators: The standard one from $ H^1$, the tangential trace from $ \boldsymbol{\mathit{H}}(\mathbf{curl})$ and the normal trace from $ \boldsymbol{\mathit{H}}(\mathrm{div})$. For each of them we construct a continuous right inverse by separation of variables. More importantly, we consider the same trace operators acting from the polynomial spaces forming the exact sequence corresponding to the Nédélec hexahedron of the first type of degree $ p$. The core of the paper is the construction of polynomial trace liftings with operator norms bounded independently of the polynomial degree $ p$. This construction relies on a spectral decomposition of the trace data using discrete Dirichlet and Neumann eigenvectors on the unit interval, in combination with a result on interpolation between Sobolev norms in spaces of polynomials.

References [Enhancements On Off] (What's this?)

  • 1. M. Ainsworth and L. Demkowicz.
    Explicit polynomial preserving trace liftings on a triangle.
    London Mathematical Society, submitted.
    See also ICES Report 03-47.
  • 2. D. N. Arnold, R. S. Falk, and R. Winther.
    Finite element exterior calculus, homological techniques, and applications.
    Acta Numer., 15:1-155, 2006. MR 2269741 (2007j:58002)
  • 3. I. Babuška, A. Craig, J. Mandel, and J. Pitkaränta.
    Efficient preconditioning for the $ p$-version finite element method in two dimensions.
    SIAM J. Numer. Anal, 28(3):624-661, 1991. MR 1098410 (92a:65282)
  • 4. I. Babuška and M. Suri.
    The $ h$-$ p$ version of the finite element method with quasi-uniform meshes.
    RAIRO Modél. Math. Anal. Numér., 21(2):199-238, 1987. MR 896241 (88d:65154)
  • 5. R. Bellman.
    A note on an inequality of E. Schmidt.
    Bull. Amer. Math. Soc., 50:734-736, 1944. MR 0010732 (6:61g)
  • 6. F. Ben Belgacem.
    Polynomial extensions of compatible polynomial traces in three dimensions.
    Comput. Methods Appl. Mech. Engrg., 116(1-4):235-241, 1994. MR 1286532 (95c:65019)
  • 7. C. Bernardi, M. Dauge, and Y. Maday.
    Polynomials in the Sobolev World.
    hal-00153795, version 2,
    CNRS and INRIA 2007.
  • 8. C. Bernardi and Y. Maday.
    Relèvement polynomial de traces et applications.
    RAIRO Modél. Math. Anal. Numér., 24(5):557-611, 1990. MR 1076961 (91k:65040)
  • 9. A. Buffa and P. Ciarlet.
    On traces for functional spaces related to Maxwell's equations. Part I: An integration by parts formula in Lipschitz polyhedra.
    Mathematical Methods in the Applied Sciences, 24:9-30, 2001. MR 1809491 (2002b:78024)
  • 10. A. Buffa, M. Costabel, and D. Sheen.
    On traces for $ \bfH({\bf curl},\Omega)$ in Lipschitz domains.
    J. Math. Anal. Appl., 276:845-876, 2002. MR 1944792 (2004i:35045)
  • 11. C. Canuto and D. Funaro.
    The Schwarz algorithm for spectral methods.
    SIAM J. Numer. Anal., 25(1):24-40, 1988. MR 923923 (89b:65286)
  • 12. L. Demkowicz.
    Computing with $ hp$-adaptive Finite Elements. Vol. I. One and Two Dimensional Elliptic and Maxwell Problems.
    Chapman & Hall/CRC Press, Taylor and Francis, 2006. MR 2267112 (2007k:65003)
  • 13. L. Demkowicz.
    Polynomial exact sequences and projection-based interpolation with applications to Maxwell equations.
    In D. Boffi and L. Gastaldi, editors, Mixed Finite Elements, Compatibility Conditions and Applications, Lecture Notes in Mathematics. Springer-Verlag, 2007.
    See also ICES Report 06-12.
  • 14. L. Demkowicz and I. Babuška.
    $ p$ interpolation error estimates for edge finite elements of variable order in two dimensions.
    SIAM J. Numer. Anal., 41(4):1195-1208 (electronic), 2003. MR 2034876 (2004m:65191)
  • 15. L. Demkowicz and A. Buffa.
    $ {H}^1, {H}({\rm curl})$ and $ {H}({\rm div})$-conforming projection-based interpolation in three dimensions. Quasi-optimal $ p$-interpolation estimates.
    Comput. Methods Appl. Mech. Engrg, 194:267-296, 2005. MR 2105164 (2005j:65139)
  • 16. L. Demkowicz, J. Kurtz, D. Pardo, M. Paszyński, W. Rachowicz, and A. Zdunek.
    Computing with $ hp$-adaptive Finite Elements. Vol. II. Frontiers: Three-Dimensional Elliptic and Maxwell Problems with Applications.
    CRC Press, Taylor and Francis, 2007.
    In press.
  • 17. J. Gopalakrishnan and L. Demkowicz.
    Quasioptimality of some spectral mixed methods.
    J. Comput. Appl. Math., 167(1):163-182, May 2004. MR 2059719 (2005d:65218)
  • 18. N. Heuer and F. Leydecker.
    An extension theorem for polynomials on triangles.
    BICOM, Dept. of Mathematical Sciences, Brunel University, 2006.
  • 19. R. Hiptmair.
    Canonical construction of finite elements.
    Mathematics of Computation, 68, 1999.
    1325-1346. MR 1665954 (2000b:65214)
  • 20. R. Hiptmair.
    Finite elements in computational electromagnetism.
    Acta Numer., 11:237-339, 2002. MR 2009375 (2004k:78028)
  • 21. Y. Maday.
    Relèvements de traces polynomiales et interpolations hilbertiennes entre espaces de polynômes.
    C. R. Acad. Sci. Paris Sér. I Math., 309(7):463-468, 1989. MR 1055459 (91f:46046)
  • 22. W. McLean.
    Strongly Elliptic Systems and Boundary Integral Equations.
    Cambridge University Press, 2000. MR 1742312 (2001a:35051)
  • 23. R. Muñoz-Sola.
    Polynomial lifting on a tetrahedron and application to the $ hp$-version of the finite element method.
    SIAM J. Numer. Anal., 34:282-314, 1997. MR 1445738 (98k:65069)
  • 24. J. C. Nédélec.
    Mixed finite elements in $ {\doubleIR}^3$.
    Numer. Math., 35:315-341, 1980. MR 592160 (81k:65125)
  • 25. L. F. Pavarino and O. B. Widlund.
    A polylogarithmic bound for an iterative substructuring method for spectral elements in three dimensions.
    SIAM J. Numer. Anal., 33(4):1303-1335, 1996. MR 1403547 (97h:65151)
  • 26. J. Schoeberl, J. Gopalakrishnan, and L. Demkowicz.
    Polynomial preserving $ H^1$, $ \bfH({\rm\bf curl})$ and $ \bfH({\rm div})$ extension operators on a tetrahedron.
    In preparation, 2007.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N35, 65N30, 78M10, 35J05

Retrieve articles in all journals with MSC (2000): 65N35, 65N30, 78M10, 35J05

Additional Information

M. Costabel
Affiliation: IRMAR, Université de Rennes 1, 35042 Rennes, France

M. Dauge
Affiliation: IRMAR, Université de Rennes 1, 35042 Rennes, France

L. Demkowicz
Affiliation: Institute for Computational Engineering and Sciences, The University of Texas at Austin, Austin, Texas 78712

Keywords: Trace lifting, polynomial extension, de Rham complex, separation of variables
Received by editor(s): March 21, 2007
Received by editor(s) in revised form: September 6, 2007
Published electronically: April 29, 2008
Additional Notes: The work of the third author was supported in part by the Air Force under Contract F49620-98-1-0255.
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society